Home Living Health Heroin: How you can tell if someone you love is using and...

Heroin: How you can tell if someone you love is using and what to do about it

Much has been written and spoken recently about the growing heroin crisis and the increased availability of the overdose reversal drug naloxone (trade name Narcan).

Not as much attention has been focused on how to recognize heroin use and abuse by loved ones.

“We had no idea he was using heroin,” said one parent at last week’s presentation and Narcan training by Michael’s Hope and Suffolk County EMS.

“We found out when we got the call to say he was gone,” his wife said.

Their 31-year-old son was a heroin addict and died of an overdose when he injected heroin laced with fentanyl — an often deadly combination.

Their son lived on his own, held down a job and functioned.

“But he seemed to have lost ambition,” his father Mike reported.

Loss of ambition and motivation is just one of the many — often sudden — changes in behavior heroin users may exhibit, according to the National Institute on Drug Abuse.

Other signs to look for:

  • poor school or work performance
  • slow or uncoordinated movement
  • disorientation
  • extreme alertness/jitteriness followed by suddenly nodding off
  • excessive or sudden sleeping
  • itchiness, picking at skin (due to histamine release from heroin)
  • somewhat slurred, garbled or incoherent speech
  • apathy, no interest in favorite activities
  • hostility toward others
  • lying or other deceptive behavior
  • avoiding eye contact
  • Lack of hygiene and disregard for physical appearance— may not shower or bathe, and wear the same clothing repeatedly
  • withdrawal from friends and family
  • spending a lot of time with new friends and/or alone
  • wearing long pants or long sleeves (to hide needle marks) even in very warm weather

Here are some physical signs and symptoms as well:

  • persistent hacking cough (common if heroin is smoked)
  • sudden weight loss or loss of appetite
  • dry mouth
  • extremely small pinpoint pupils
  • eyelids and arms/legs appear to be heavy
  • cuts, bruises or scabs from skin picking (heroin causes the body to release histamine which leads to itchy skin, which may be scratched to point of causing a sore or scab)
  • infections or abscesses (from injecting)
  • sores on nostrils or lips (from smoking)
  • nosebleeds (from snorting)
  • burn marks on fingers or mouth (from smoking)
  • dark circles or puffiness under the eyes
  • flu-like symptoms: fever, achy, vomiting, always cold
  • runny nose or constant sniffing (from the release of histamine heroin causes)
  • needle marks on arms or legs – could look like small bruises or red dots
  • constipation (when using heroin), or diarrhea (when withdrawing)
  • for women, loss of menstrual cycle

Other, indirect clues include:

  • large increase in mileage on the car used by your loved one (showing trips to purchase drugs)
  • missing prescription pills, especially Vicodin (hydrocodone), OxyContin (oxycodone) or codeine
  • missing money or valuables or frequent requests to borrow money, particularly with nothing to show for it
  • tiny orange caps from syringes
  • spoons with burn marks (used to heat the heroin in water prior to injection)
  • aluminum foil or gum wrappers with burn marks (used to smoke heroin)
  • missing shoelaces (used to tie off injection sites)
  • rubber straps or bands (used to tie off)
  • straws (used to snort), especially with burn marks (used to smoke)
  • empty plastic pen cases (used for snorting or smoking)

Getting help

DirectorySABTR2014

 

‘It’s about saving one life at a time’

Robert Delagi Photo: Denise Civiletti
Robert Delagi Photo: Denise Civiletti

“We’re at the bottom of an inverted pyramid,” said Robert Delagi, Suffolk County director of Emergency Medical Service and Public Health Emergency Preparedness.

Delagi gave a presentation about heroin addiction, overdose and overdose reversal with naloxone on Thursday evening at the Mattituck American Legion Hall, during an event hosted by the nonprofit Michael’s Hope.

“Hopefully the system will take over and hopefully that person will get the help that they need,” he said. “But for us, it’s about saving one life at a time.”

Delagi explained to the standing-room-only crowd how heroin works on the human brain. It attaches itself to opiate receptors in the brain, stimulating the release of dopamine. The user feels euphoric.

But with heroin blocking the receptors in the brain stem, which regulates breathing, blood pressure and arousal, the user’s breathing slows and he or she will nod off. Respiration will become so slow the person becomes unconscious. Then breathing can stop.

We also have opioid receptors in our brain stem which is associated with breathing, blood pressure, and arousal. The use of heroin floods the brain with opiates which in return creates an intense rush followed by a high. With continued heroin abuse the brain gets use to the morphine and surge of chemicals creating the powerful rush and sends intense messages throughout the brain and body for repeated use. This leads to tolerance and eventually addiction.

“As the opioid sits on the receptor site, the neurotransmitter that says breathe can’t work,” Delagi explained. “It hits a brick wall. As a result the respiratory rate starts to slowly decrease from the normal 12 to 20 times per minute to 10 to 12 times per minute, which becomes six to eight times per minute, and then four to six times, then two to four and then ultimately down to zero,” he said.

“A respiration decreases, oxygen content [in the blood] goes down, carbon dioxide goes up and that balance our bodies enjoy goes away. We become unconscious. We have no situational awareness. We become hypoxic. We stop breathing, which makes our heart stop. And we die.”

Narcan can reverse an overdose by knocking the heroin molecules off the receptor sites.

“Like a crow bar, it pries the opioid off,” Delagi said. “That allows the neurotransmitter that says ‘breathe’ to work. So the brain immediately recognizes it’s got way too little oxygen and way too much carbon dioxide and says, ‘I’d better start breathing.’ The user typically wakes up in seconds to minutes after receiving a dose,” Delagi said.

Narcan administered through the nose can only work if the victim is still breathing — even if only two breaths per minute. If the victim has no respiration at all, the drug won’t get into the blood system.

“If you’re not sure, give the Narcan. It can’t hurt. Do CPR. It can’t hurt. That’s a decision you have to make at that time, but if you’re in doubt, give it.”

While people may pass out from the effects of other drugs, including alcohol, only opiates will make them stop breathing, Delagi said. A telltale sign of opioid overdose — meaning heroin and opiate prescription medications such as Oxycontin and Vicodin — is pinpoint pupils.

If you believe someone has overdosed on heroin or another opiate, but you’re not sure, give the Narcan. If it’s not an opioid overdose, the Narcan won’t work, but it won’t hurt the person. “Naloxone does not affect the body in any way if there’s no opioid on board,” Delagi said. “That is not disputable. We have decades of data to support that.”

Naloxone has been used by paramedics and hospitals for more than 40 years, Delagi said. Recent regulatory changes made the lifesaving drug available for use by non-paramedic EMS, police and lay persons. The FDA’s approval in 2012 of a mucosal atomizer device to squirt the drug up the nose of a victim — rather than having to inject it — made Narcan much more accessible for use by non-paramedics.

“That’s why the program became so successful,” Delagi said.

In November the FDA approved a single-dose nasal spray, which will make administering Narcan even easier. CVS and Rite-Aid will soon be selling the nasal spray over the counter.

Delagi and his staff will continue to distribute Narcan home kits and train community members to use them. The kit contain two syringes (no needle), each representing one dose, and two mucosal atomizer devices. At the training session, which lasts about an hour, Delagi walks participants step-by-step through Narcan administration.

Always call 911, Delagi said, because an overdose victim needs to be examined by a doctor and should be brought to a hospital. The call should be made before — or simultaneously with — the administration of the drug. Narcan doesn’t always work

Remember, Delagi said, recent changes to the Good Samaritan law in New York prevent anyone who calls 911 from being arrested for drug possession, with two exceptions: having narcotics and weapons; or possession with intent to sell. But for recreational use, there will be no arrest, he said.

“We think that’s huge, because people would hesitate to call for help for fear of being arrested. They would try other things that don’t work to revive an overdose victim — ice baths or walking them around. They don’t do anything and lives are lost,” Delagi said.

“This is all about saving lives.”

SHARE
Denise Civiletti
Denise is a veteran local reporter and editor, an attorney and former Riverhead Town councilwoman. Her work has been recognized with numerous awards, including a “writer of the year” award from the N.Y. Press Association in 2015. She is a founder, owner and co-publisher of this website. Email Denise.